MAUDE Adverse Event Report: STRYKER GMBH CANNULATED SCREW, PARTIALLY THREADED ASNIS III Ø4.0X44MM TL15MM; SCREW, FIXATION, BONE

STRYKER GMBH CANNULATED SCREW, PARTIALLY THREADED ASNIS III Ø4.0X44MM TL15MM; SCREW, FIXATION, BONE
Model Number 325044S
Health Effect - Clinical Code No Code Available (3191)
Date of Event 04/20/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
It was noted that the device is not available for evaluation.If additional information is received, it will be provided in a supplemental report upon completion of the investigation.Product disposition is unknown.
 
Event or Problem Description
The customer reported that the asnis iii 4.0 (44 cm tl 15mm) broke inside the patient¿s ankle.
 
Event or Problem Description
The customer reported that the asnis iii 4.0 (44 cm tl 15mm) broke inside the patient¿s ankle.Additional information received: the consultant surgeon complained that the screw was very hard to implant and when the screw driver was handed to the scrub nurse, the top half of the screw was with it.The surgery (orif ankle + syndesmosis reconstruction) was carried out in a 25 year old male patient who fractured his ankle whilst playing rugby.There was a surgical delay of 30-45 minutes.The customer reported that they have used the extraction set and crown drills to remove the screw and they have been successful to retrieve all the parts.
 
Additional Manufacturer Narrative
The reported event that cannulated screw, partially threaded asnis iii ø4.0x44mm tl15mm was alleged broken during surgery could not be confirmed, since the device was not returned for evaluation and no other evidences were provided.Based on investigation, the root cause was attributed to a user related issue.The failure was caused by either no predrilling before screw insertion or the screw was inserted in dense bone in a tangential direction.The existence of dense bone (reported age of patient is 25 years) and no predrilling led to application of too much torque during screw insertion which caused screw breakage.In case of hard bone, pre-drilling and pre-tapping may be necessary during insertion of the screw.A cannulated screwdriver with ao fitting can be used with either the elastosil handle with ao coupling or a power tool.If a power tool is selected, final tightening must be carried out by hand to prevent stripping.If a power tool was used till the end of the screw insertion, this would cause stripping.The operative technique clearly states that ¿contact of an asnis iii screw with dense bone in a tangential direction may cause a deviation of the screw and/or a bending of the k-wire, which may result in damage to the implant.Tap/drill ¿ in hard or sclerotic bone, pre-drilling and pre-tapping may be necessary.Cannulated screwdriver with ao fitting ¿ this can be used with either the elastosil handle with ao coupling or a power tool.If a power tool is selected, final tightening must be carried out by hand to prevent stripping.¿ the ifu mentions that ¿ensure that you are familiar with the intended uses, indications/contraindications, compatibility and correct handling of the implant, which are described in the operative technique manual for the product system.Inspection is recommended prior to surgery to determine if implants have been damaged during storage.Intra-operative ¿ avoid surface damage of implants.¿ discard all damaged or mishandled implants.¿ during the course of the operation, repeatedly check to ensure that the connection between the implant and the instrument, or between the instruments, required for precise positioning and fixing is secure.' a review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of manufacturing or design related problems were found during the investigation.If the device is returned or if any additional information is provided, the investigation will be reassessed.

Brand Name
CANNULATED SCREW, PARTIALLY THREADED ASNIS III Ø4.0X44MM TL15MM
Common Device Name
SCREW, FIXATION, BONE
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
CH  2545
MDR Report Key7452699
Report Number0008031020-2018-00318
Device Sequence Number931453
Product Code HWC
UDI-Device Identifier07613327076165
UDI-Public(01)07613327076165
Combination Product (Y/N)N
Initial Reporter CountryGB
PMA/510(K) Number
K000080
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 08/10/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Lay User/Patient
Device Expiration Date11/30/2022
Device Model Number325044S
Device Catalogue Number325044S
Device Lot NumberL47999
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 04/20/2018
Supplement Date Received by Manufacturer07/19/2018
Initial Report FDA Received Date04/23/2018
Supplement Report FDA Received Date08/10/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age25 YR